Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Increasing swelling and redness over the bee bite area which seems to be spreading. When should I take medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2609 Questions
Two nights ago I was bit by a bee. Today I noticed swelling and redness around the area that continues to grow. A trip to urgent care got me a script for prednisone, the doc said he didn't think I would need it but to take it if I thought it would help. The swelling is still spreading (on my leg) and is now bigger than the size of my hand and I was wondering when I should decide if I need to take the med or not? I am a nursing mama and also traveling tomorrow so I just don't know what to do........ I also have really bad anxiety so I may be making more of this than I should. The doc seemed to be against using meds cause he kept emphasizing that it wouldn't stop the bug venom. My questions seem to mostly be: 1)will taking the prednisone relieve this swelling and redness that seems to keep growing? 2) is it safe to take as I am nursing?
Posted Sat, 8 Jun 2013 in Skin Hair and Nails
Answered by Dr. Geetika Paul 28 minutes later

Thanks for your query.

I understand your concern and hope I am able to help you for the same

Now I understand that since you are a nursing mother, so you are quite apprehensive about taking the medicines. However, from your description, I can understand that the lesion of vector dermatitis (insect bite) is now increasing in size. Usually in cases of vector dermatitis, if the redness and itching is very less, then we do not need to use any oral medicines. In most cases, the lesions resolve of their own, in some cases only topical medicines in the form of steroid -antibiotics application helps. But in your case, the lesion is progressively increasing. So I would recommend that you should start with a short course of steroids ( prednisone). It will help in decreasing the redness and itching and will prevent the further spread of the lesion. Only a short tapering course over 4-5 days will be good for you.
Sometimes if there is any associated pain, then this can be a sign of superadded infection. Make sure that the lesion is not tender/ painful in nature. If it is so, then you might need a short course of antibiotics along.
You may in addition take oral antihistamines like loratidine to relieve the itching.
And I can assure you that both prednisone and loratidine are safe in nursing.

Hope it helps

If there is any other any query, please let me know

Dr Geetika Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor